Alert archive / Tennessee / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Nashville, TN

March 20, 202026 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Mar 20, 2020, 12:57 PM CDT for 26 counties in Tennessee. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2020, 12:57 PM CDT (17:57 UTC)
Expired
Mar 20, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Nashville, TN
Flood severity
None
All 26 counties

Bedford County, TN, Cannon County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Fentress County, TN, Giles County, TN, Hickman County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Marshall County, TN, Maury County, TN, Overton County, TN, Perry County, TN, Putnam County, TN, Rutherford County, TN, Smith County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

301 
WGUS64 KOHX 201757
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
1257 PM CDT Fri Mar 20 2020

...Heavy Downpours May Cause Brief Flash Flooding ...

.Heavy downpours may cause brief flash flooding this afternoon and
early evening. 1 to 2 inches of rain could fall within a short
period of time. This impacts Middle Tennessee areas mainly south 
and southeast of Nashville. 

TNZ027>034-056>066-075-077-078-080-093>095-210100-
/O.NEW.KOHX.FF.A.0002.200320T1757Z-200321T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-Overton-Fentress-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Van Buren-Wayne-
Lawrence-Giles-
Including the cities of Nashville, Lebanon, Mount Juliet, 
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro, 
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville, 
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta, 
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville, 
Spencer, Clifton, Waynesboro, Lawrenceburg, and Pulaski
1257 PM CDT Fri Mar 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM CDT THIS EVENING...

The National Weather Service in Nashville has issued a

* Flash Flood Watch for a portion of Middle Tennessee, including 
  the following areas, Bedford, Cannon, Coffee, Cumberland, 
  Davidson, De Kalb, Fentress, Giles, Hickman, Jackson, 
  Lawrence, Lewis, Marshall, Maury, Overton, Perry, Putnam, 
  Rutherford, Smith, Trousdale, Van Buren, Warren, Wayne, White, 
  Williamson, and Wilson. 

* Until 8 PM CDT this evening

* Heavy showers and thunderstorms will move across the area this
  afternoon and early evening. 1 to 2 inches of rain could fall
  within a short period of time causing flooding of streets and 
  low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

13

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Mar 20, 12:32 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 20, 12:32 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1232 PM CDT Fri Mar 20 2020

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

...Heavy downpours may cause localized flooding...

As of 1050 AM CDT, scattered showers and a couple of
thunderstorms were detected over the Mid State, and coverage was
increasing rapidly from the southwest. The atmosphere remained
warm and humid with temps around 70 and dew points in the 60s. The
morning upper air plot here at OHX showed more than 1.5 inch
precipitable water in the atmosphere. Recent downpours have
produced rainfall rates well over 1 inch per hour.

Our area will remain in a warm sector through today, with high
coverage of showers along with scattered thunderstorms. The
morning maps showed low pressure over the Great Lakes with a
trailing cold front down to the Mo Bootheel. This front will
approach our northwest counties just after lunchtime, but as the
front stretches out in a more east to west fashion and becomes
more parallel to upper level winds, the movement of the front will
become very slow. The slow movement of the front along with a
series of southern steam upper level impulses will keep on and off
showers and scattered thunderstorms going through the day, and
into the evening as well.

Recent radar and satellite loops show clusters of heavier showers
and storms with cool cloud tops over West TN and MS. This
activity is lifting northeastward, and will continue to spread up
across Middle TN today.

The forecast will be updated to include mention of heavy rainfall
and our Haz Wx Outlook will include localized flooding potential.
Rainfall rates will continue to exceed 1 and possibly 2 inches per
hour in the heaviest downpours, especially across the southeast
half of our area.

A few strong thunderstorms could also occur. These could contain
wind gusts of 40-50 mph.

The latest NAM shows lighter some shower activity lingering well
into the night behind the cold front.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...A slow-moving cold front remains situated just
NW of Middle Tennessee early this afternoon. The 12Z sounding from
OHX does show modest amounts of instability but also strong
helicity, so we are watching storms that show some rotation. Look
for widespread showers with embedded storms through much of the
afternoon, then tapering off from west to east during the evening.
Look for ceilings to stay MVFR through most of the TAF period.
Winds will shift to the NW during the next few hours, then
diminish later tonight and tomorrow.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........08
Hazardous weather outlook, Mar 20, 11:04 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1104 AM CDT Fri Mar 20 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-211615-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1104 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Showers and scattered thunderstorms are expected today and this
evening. Heavy downpours could cause some brief, localized
flooding. Stronger thunderstorms could produce wind gusts over 40
mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any flooding or strong winds would be
appreciated.

13

In the hours before

Special weather statement, Mar 20, 10:08 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
1008 AM CDT Fri Mar 20 2020

TNZ028>030-201545-
Wilson TN-Trousdale TN-Smith TN-
1008 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHEASTERN WILSON AND
SOUTHERN TROUSDALE COUNTIES UNTIL 1045 AM CDT...

At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm
near Tuckers Crossroads, or 5 miles northeast of Lebanon, moving
east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lebanon, Carthage, Hartsville, Gordonsville, South Carthage, Tuckers
Crossroads, Dixon Springs, Pleasant Shade and Dickerson Chapel
Recreation Area.

This includes Interstate 40 between mile markers 256 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3620 8629 3630 8631 3641 8609 3641 8586
      3617 8585
TIME...MOT...LOC 1508Z 263DEG 27KT 3626 8622

Shamburger
Special weather statement, Mar 20, 11:11 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
1111 AM CDT Fri Mar 20 2020

TNZ031>033-201700-
Putnam TN-Overton TN-Jackson TN-
1111 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OVERTON...SOUTHEASTERN
JACKSON AND NORTH CENTRAL PUTNAM COUNTIES UNTIL NOON CDT...

At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Livingston, Gainesboro, Crawford, Rickman and Cummins Falls State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 8511 3625 8565 3638 8565 3646 8516
TIME...MOT...LOC 1610Z 266DEG 30KT 3633 8556

Shamburger
Special weather statement, Mar 20, 11:47 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
1147 AM CDT Fri Mar 20 2020

TNZ011-033-034-201730-
Fentress TN-Overton TN-Pickett TN-
1147 AM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OVERTON...CENTRAL
PICKETT AND FENTRESS COUNTIES UNTIL 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Livingston, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jamestown, Allardt, Crawford and Grimsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3637 8470 3638 8472 3637 8473 3635 8473
      3635 8474 3633 8474 3633 8477 3632 8479
      3630 8480 3629 8487 3625 8488 3626 8526
      3645 8527 3653 8473 3643 8469 3641 8466
      3640 8466
TIME...MOT...LOC 1646Z 265DEG 34KT 3634 8516

Shamburger
Special weather statement, Mar 20, 12:12 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
1212 PM CDT Fri Mar 20 2020

TNZ008-201800-
Sumner TN-
1212 PM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER COUNTY UNTIL
100 PM CDT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portland, or 13 miles north of Gallatin, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Westmoreland, Portland, Oak Grove and Bethpage.

LAT...LON 3664 8620 3653 8622 3652 8621 3650 8622
      3648 8624 3649 8655 3660 8657 3665 8640
TIME...MOT...LOC 1712Z 261DEG 20KT 3656 8651

Shamburger
Special weather statement, Mar 20, 12:39 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
1239 PM CDT Fri Mar 20 2020

TNZ008-009-201845-
Sumner TN-Macon TN-
1239 PM CDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND NORTHERN
MACON COUNTIES UNTIL 145 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm
near Westmoreland, or 14 miles west of Lafayette, moving east at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Westmoreland.

LAT...LON 3662 8579 3656 8581 3655 8635 3665 8635
TIME...MOT...LOC 1739Z 263DEG 25KT 3659 8628

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:22 AM CDTSpecial Weather StatementOHXStewart23 min
Mar 20, 3:53 AM CDTSpecial Weather StatementOHXCheatham37 min
Mar 20, 10:08 AM CDTSpecial Weather StatementOHXSmith37 min
Mar 20, 11:11 AM CDTSpecial Weather StatementOHXOverton49 min
Mar 20, 11:24 AM CDTTornado WarningOHXOverton, Putnam18 min
Mar 20, 11:47 AM CDTSpecial Weather StatementOHXFentress43 min
Mar 20, 12:10 PM CDTTornado WarningOHXFentress24 min
Mar 20, 12:12 PM CDTSpecial Weather StatementOHXSumner48 min
Mar 20, 12:39 PM CDTSpecial Weather StatementOHXMacon66 min
Mar 20, 1:22 PM CDTSpecial Weather StatementOHXPutnam23 min
Mar 20, 1:43 PM CDTAreal Flood AdvisoryOHXPerry, Wayne3 hr
Mar 20, 3:48 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Wilson3 hr
Mar 20, 4:37 PM CDTRiver Flood AdvisoryOHXDavidson8 days
Mar 20, 4:55 PM CDTRiver Flood AdvisoryOHXDavidson34 hr

Nearby

Flash Flood Watches in Tennessee, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.